Hail, Vermilion
- When
- May 16, 2:25 PM CST to 2:30 PM CST
- Where
- Vermilion County, Potomac
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.300, -87.800
A complex of thunderstorms that developed over northern Illinois dropped southeastward into north-central Indiana during the afternoon of May 16th. Due to a very unstable airmass feeding into the complex, several supercell thunderstorms developed along its southwestern flank.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A complex of thunderstorms that developed over northern Illinois dropped southeastward into north-central Indiana during the afternoon of May 16th. Due to a very unstable airmass feeding into the complex, several supercell thunderstorms developed along its southwestern flank. These cells skirted across Vermilion County, producing hail as large as baseballs and damaging wind gusts in excess of 60 mph. The large hail caused nearly 4 million dollars damage to a Toyota dealership in Tilton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 16, 2:25 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 325 PM CDT Thu May 16 2019 .SHORT TERM...(This evening through Friday) ISSUED AT 325 PM CDT Thu May 16 2019 Persistent convective complex that developed over the Dakotas last night continues to track southeastward...with the back edge of the system currently impacting the NE KILX CWA around Danville. The storms are following the strongest instability axis, which will take the main complex into Indiana over the next couple of hours. Am concerned about additional development on the back edge of the departing system, as it is being fed by a highly unstable airmass characterized by SBCAPEs of over 4000J/kg. As a result, think scattered thunderstorms will persist along/northeast of a Bloomington to Robinson line through early evening. After that, attention will turn to convective development along an approaching cold front currently extending from central Wisconsin into northern Iowa. Scattered thunderstorms will develop along this boundary by mid-evening, with storms tracking across the northern CWA through the night. Have therefore included slight chance PoPs as far south as a Canton to Lincoln...to Paris line...with high chance or likely PoPs along/north of a Galesburg to Minonk line. Scattered showers and thunderstorms will persist near the frontal boundary into Friday, before it begins to lift back northward later in the day. High temperatures will range from the middle 70s far north around Lacon...to the middle to upper 80s further south across the remainder of the area. && .LONG TERM...(Friday night through Thursday) ISSUED AT 325 PM CDT Thu May 16 2019 Vigorous short-wave trough currently over northern California will cross the Rockies and approach Illinois from the west Saturday night into Sunday. Primary surface low will develop in the lee of the Rockies over eastern Colorado on Saturday then will track northeastward into Wisconsin by Sunday evening. As the low approaches, a wave of convection will develop across the Plains Saturday afternoon...then will push into central Illinois late Saturday night into Sunday morning. Will carry high chance to likely PoPs during that time frame accordingly. Big question then becomes...will the atmosphere have enough time to adequately destabilize after the morning precip in order to support another round of convection Sunday afternoon as a cold front pushes into Illinois. 12z May 16 GFS shows a narrow instability axis characterized by SBCAPEs of around 2000J/kg developing along/east of I-57 by Sunday afternoon, but generates little or no late day convection in Illinois. Think this may be too optimistic, especially given 0-6km bulk shear values increasing to 40-50kt. With front not passing into Indiana until evening, think at least scattered strong to potentially severe storms will fire during the afternoon...especially across the E/SE. Stay tuned to later forecasts as details become fine-tuned. Once the front passes, cooler/drier weather will be on tap for Monday before yet another system brings unsettled weather late Monday night into Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 105 PM CDT Thu May 16 2019 Will continue to monitor a cluster of strong/severe thunderstorms currently just north of KPNT: however, this complex appears that it will miss the central Illinois terminals to the northeast this afternoon. Aside from a stray thunderstorm, most locations will remain dry until tonight when attention turns to a boundary sinking southward through northern Illinois. Have included VCTS at both KPIA and KBMI after 03z/05z, but have not mentioned thunder at any of the other sites. The front will begin lifting back northward Friday morning, so thunder chances should stay mostly north of the area. Winds will initially be S/SW with gusts of 20-25kt this afternoon, then will become SW and decrease to around 10kt tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous Weather Outlook National Weather Service Lincoln IL 314 PM CDT Thu May 16 2019 ILZ027>031-037-038-171100- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 314 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... There is a slight risk of severe thunderstorms the rest of the afternoon. Damaging winds and large hail are possible. Additional storms may develop again after midnight, though the severe weather threat will be lower. Moderate flooding will continue on the Illinois River around Peoria and upstream for the next several days. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms will be possible on Friday, though the severe weather risk should be further north in Illinois. A strong storm system will likely impact the region over the weekend. There will be a risk of severe thunderstorms Saturday into Sunday. Although considerable uncertainty in the evolution and timing of this system continue, damaging winds and hail appear to be the main severe weather threats. Another strong storm system is possible Tuesday into Wednesday. At this time, it appears severe thunderstorms will be possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, generally south of I-74, through around 5 pm. ILZ036-040-041-047-049-050-171100- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 314 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Isolated thunderstorms will occur this afternoon, which may have strong winds with them. Moderate to major flooding will continue on the Illinois River for the next several days. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A strong storm system will likely impact the region over the weekend. There will be a risk of severe thunderstorms Saturday into Sunday. Although considerable uncertainty in the evolution and timing of this system continue, damaging winds and hail appear to be the main severe weather threats. Another strong storm system is possible Tuesday into Wednesday. At this time, it appears severe thunderstorms will be possible again. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed through 6 pm. ILZ042>046-048-051>057-061-171100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 314 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for much of central Illinois and east central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... There is a slight risk of severe thunderstorms the remainder of the afternoon into early evening. Damaging winds and hail are the main concerns. A tornado or two cannot be ruled out, with the best chances of this near Danville and Paris. Additional thunderstorms are possible after midnight near the I-74 corridor, though these are not expected to be severe. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A strong storm system will likely impact the region over the weekend. There will be a risk of severe thunderstorms Saturday into Sunday. Although considerable uncertainty in the evolution and timing of this system continue, damaging winds and hail appear to be the main severe weather threats. Another strong storm system is possible Tuesday into Wednesday. At this time, it appears severe thunderstorms will be possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and early evening. ILZ062-063-066>068-071>073-171100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 314 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... A few strong to severe thunderstorms will be possible this afternoon and early evening. Damaging winds and large hail are the main concerns. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A strong storm system will likely impact the region over the weekend. There will be a risk of severe thunderstorms Saturday night into Sunday. Although considerable uncertainty in the evolution and timing of this system continue, damaging winds and hail appear to be the main severe weather threats. Another strong storm system is possible Tuesday into Wednesday. At this time, it appears severe thunderstorms will be possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and early evening. Geelhart
The Lincoln radar (KILX), 132 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree was blown onto a garage.
Approximately 4 million dollars of hail damage occurred at the Toyota dealership on the south side of Tilton.
A window was damaged due to baseball-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819469, 819470, 819471, 819472, 819482, 819473, 819474, 819475, 819477, 819478, 819479, 819480, 819481.